Alert archive / Iowa / Flash Flood Warnings in 2022
Flash Flood Warning 7, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Aug 7, 2022, 3:24 AM CDT for 4 counties in Iowa. It was in force for 6 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2022, 3:24 AM CDT (08:24 UTC)
- Expired
- Aug 7, 2022, 9:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cerro Gordo County, IA, Hancock County, IA, Winnebago County, IA, Worth County, IA
The radar
The Minneapolis radar (KMPX), 163 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 3:33 AM CDT | HEAVY RAIN 5.32 | 3 Nw Hanlontown, IA | RECORDED ON A PERSONAL WEATHER STATION. RAIN IS STILL ONGOING. |
| Aug 7, 3:34 AM CDT | HEAVY RAIN 5.01 | Joice, IA | RECORDED ON A PERSONAL WEATHER STATION. RAINFALL STILL ONGOING. |
| Aug 7, 5:00 AM CDT | HEAVY RAIN 3.3 | Grafton, IA | COCORAHS STATION IA-WT-1 GRAFTON 0.4 SE. |
| Aug 7, 7:00 AM CDT | HEAVY RAIN 3.75 | 2 Nne Forest City, IA | CO-OP OBSERVER STATION FSCI4 FOREST CITY. |
| Aug 7, 7:40 AM CDT | HEAVY RAIN 6.46 | 3 Nw Hanlontown, IA | PERSONAL WEATHER STATION UPDATED MEASUREMENT. STILL RAINING. 5.76 SINCE MIDNIGHT. |
| Aug 7, 7:42 AM CDT | HEAVY RAIN 6.55 | Joice, IA | PERSONAL WEATHER STATION UPDATED MEASUREMENT. STILL RAINING. 5.94 SINCE MIDNIGHT. |
| Aug 7, 8:35 AM CDT | HEAVY RAIN 4.01 | Grafton, IA | MESONET STATION EW5720 GRAFTON. |
| Aug 7, 8:35 AM CDT | HEAVY RAIN 4.64 | Fertile, IA | MESONET STATION EW5290 FERTILE. |
| Aug 7, 8:38 AM CDT | HEAVY RAIN 5.36 | 5 Se Hanlontown, IA | MESONET STATION GW0743 MASON CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
554
WGUS53 KDMX 070824
FFWDMX
IAC033-081-189-195-071415-
/O.NEW.KDMX.FF.W.0007.220807T0824Z-220807T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
324 AM CDT Sun Aug 7 2022
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Northern Cerro Gordo County in north central Iowa...
Northern Hancock County in north central Iowa...
Winnebago County in north central Iowa...
Worth County in north central Iowa...
* Until 915 AM CDT.
* At 324 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 6 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Forest City, Northwood, Lake Mills, Manly, Rice Lake, Buffalo
Center, Thompson, Plymouth, Fertile, Leland, Kensett, Grafton,
Crystal Lake, Woden, Hanlontown, Rake, Joice, Rock Falls,
Scarville and Bolan.
This includes the following highways...
Interstate 35 between mile markers 199 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4350 9397 4350 9302 4320 9302 4323 9397
FLASH FLOOD...RADAR INDICATED
$$
Donavon1 follow-up statement
337
WGUS73 KDMX 071114
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
614 AM CDT Sun Aug 7 2022
IAC033-081-189-195-071415-
/O.CON.KDMX.FF.W.0007.000000T0000Z-220807T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cerro Gordo IA-Hancock IA-Winnebago IA-Worth IA-
614 AM CDT Sun Aug 7 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT THIS
MORNING FOR NORTHERN CERRO GORDO, NORTHERN HANCOCK, WINNEBAGO AND
WORTH COUNTIES...
At 614 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 4 and 8 inches of rain have
fallen across southern portions of Worth and Winnebago counties.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Forest City, Northwood, Lake Mills, Manly, Rice Lake, Buffalo
Center, Thompson, Plymouth, Fertile, Leland, Kensett, Grafton,
Crystal Lake, Woden, Hanlontown, Rake, Joice, Rock Falls,
Scarville and Bolan.
This includes the following highways...
Interstate 35 between mile markers 200 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4350 9397 4350 9302 4320 9302 4323 9397
FLASH FLOOD...RADAR INDICATED
$$
DonavonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:08 AM CDT, 16 minutes earlier.
Area forecast discussion, Aug 7, 3:08 AM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 308 AM CDT Sun Aug 7 2022 .DISCUSSION.../Today through Saturday/ Issued at 132 AM CDT Sun Aug 7 2022 Key Messages: - Heavy rain threat continues across northern Iowa into the early morning hours. - Hot again central/south today. More showers and storms likely especially by late afternoon and evening. Convection and heavy rain threat is ongoing over northern Iowa as we head through the heart of the overnight hours. Initial round of activity last afternoon and evening was mainly focused along/north of a quasi-stationary cold front and low level CAPE axis. Redevelopment has now occurred along the nose of a strengthening LLJ and corridor of enhanced moisture convergence. The atmosphere remains juiced in this area with surface Td in the low 70s beneath a plume of Pacific monsoonal moisture cresting the top of an upper ridge. GOES-R has sampled PW values as high as 2.3" in northern Iowa tonight. Multiple round of convection with embedded intense rainfall rates will lead to pockets of heavy rainfall by daybreak, likely nearing 4-6+" in some locales. Dry soils and mature crops will mitigate a share of the flash flood threat outside of urban areas. Some flood concern may develop if higher end totals are realized. Convection percolates further south into central Iowa as toward the morning hours, but should fade away and move east as the low level jet begins to taper off. Frontal boundary is very lethargic today and makes only meager southward progression. Hot temps once again south of the boundary and guidance continues to trend upward. Forecast was warmed closer to the mean of model guidance however the guidance spread is significant, especially over central Iowa, and likely due to uncertainties with cloud cover and convective trends. Thus opted to leave the heat advisory alone for now. Synoptic support for QG ascent remains as upper shortwave trough holds west over the northern Plains, which may spark additional iso/sct convection through the day. Pinpointing timing/location/coverage is difficult at this point as hi-res models struggle to resolve mesoscale details in the wake of overnight convection, but most models do agree on a peak in coverage again late this afternoon and evening central and north. A few more intense updrafts are possible with severe wind gusts and heavy rain the primary threat. Upper shortwave finally kicks east Monday and shoves the frontal boundary south of the area. Some precip chances linger into Monday before the forecast dries out again through the rest of the day. Tuesday looks quite nice as a Canadian surface ridge axis drops south through the region. Expect highs in the low 80s and much more comfortable humidity. The heat reprieve is short lived as the upper ridge builds again out west and migrates east through the end of the week. Highs make a return again to near 90 Wednesday and high probability of above normal temperatures lasting into next weekend, especially for the western half of the state. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1141 PM CDT Sat Aug 6 2022 Rounds of storms north affecting mainly KMCW and KALO with some potential at KFOD through 16z with another period from 20z through aft 00z. MVFR/IFR cigs possible at times with stronger convection. Though some uncertainty in timing, some storms may see gusts 35-40kts as well with 3/4 to 2sm vsby through 13z. Details for convection aft 18z more uncertain and better handled by next update. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 AM CDT this morning for IAZ004>007-015>017. Heat Advisory from noon today to 8 PM CDT this evening for IAZ070>072-081>086-092>097. && DISCUSSION...Martin AVIATION...REV
Hazardous weather outlook, Aug 6, 9:04 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 904 PM CDT Sat Aug 6 2022 IAZ023>028-033>039-044>050-057>062-073>075-080215- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Warren-Marion-Mahaska- 904 PM CDT Sat Aug 6 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible north tonight. An isolated severe storm with 60 mph winds may occur. Locally heavy rainfall is possible, mainly north of Highway 30. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances will continue Sunday through Monday morning. The overall threat for severe weather is low but locally heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later tonight. IAZ004>007-015>017-080215- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 904 PM CDT Sat Aug 6 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Flood Watch is in effect for tonight through Sunday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible tonight. An isolated severe storm with 60 mph winds may occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances will continue Sunday through Monday morning. The overall threat for severe weather is low but locally heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later tonight. IAZ070>072-081>086-092>097-080215- Cass-Adair-Madison-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 904 PM CDT Sat Aug 6 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Heat Advisory is in effect for the area Sunday afternoon. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few scattered thunderstorms are possible tonight but are expected to remain further north. Severe weather threat is low but locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances will continue Sunday through Monday morning. The overall threat for severe weather is low but locally heavy rainfall remains possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. Dodson
In the hours before
Special weather statement, Aug 7, 12:40 AM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1240 AM CDT Sun Aug 7 2022
IAZ017-026>028-070645-
Bremer IA-Cerro Gordo IA-Franklin IA-Butler IA-
1240 AM CDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of northwestern Bremer,
northern Franklin, northern Butler and southern Cerro Gordo Counties
through 145 AM CDT...
At 1240 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rockwell, or 14 miles south of Mason City, moving east at 25 mph.
HAZARD...Very heavy rainfall has occurred with these storms with
some areas receiving over 3 inches of rain already. An
additional 1-2 inches is possible with these storms. Winds
in excess of 30 mph are also possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Ponding of ponding of water on roadways,
low visibilities, and rises in small streams and creeks.
Locations impacted include...
Greene.
This includes Interstate 35 between mile markers 174 and 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4275 9245 4286 9350 4287 9350 4309 9343
4306 9302 4291 9302 4291 9243
TIME...MOT...LOC 0540Z 275DEG 21KT 4295 9311
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DonavonLocal storm report, Aug 7, 1:14 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
114 AM CDT SUN AUG 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN GARNER 43.10N 93.60W
08/07/2022 M3.20 INCH HANCOCK IA TRAINED SPOTTER
&&
RDThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:05 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 25 min |
| Aug 7, 12:40 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 65 min |
| Aug 7, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 42 min |
| Aug 7, 6:28 PM CDT | Special Weather Statement | DMX | Audubon, Guthrie | 47 min |
| Aug 7, 6:38 PM CDT | Special Weather Statement | DMX | Polk | 52 min |
Nearby
Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.